Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2001, 5:30 PM CDT for Big Stone County, Minnesota; Grant County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 13, 2001, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Big Stone County, MN, Grant County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:50 PM CDT | Hail 1.75 | Twin Brooks, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 132229 SVRABR MNC011-SDC051-132300- /NEW.KABR.SV.W.0091.132230-132300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHEAST SOUTH DAKOTA BIG STONE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 600 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF BIG STONE CITY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORTONVILLE...BIG STONE CITY AROUND 535 PM CDT ARTICHOKE AROUND 555 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4519 9657 4510 9635 4539 9611 4562 9628 BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 3:00 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT WED JUN 13 2001 INTERESTING PACKAGE TODAY AS WE SIT BETWEEN RAIN EVENTS. WITH THE WET GROUND...TIMING AND LOCATION OF FUTURE EVENTS IS THE FOCUS FOR THIS PACKAGE. FOR TONIGHT SURFACE LOW IS CURRENTLY IN SOUTHERN SOUTH DAKOTA WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO THIS COUNTY WARNING AREA. LAPS ANALYSIS DEPICTS A WARM FRONTAL BOUNDARY THROUGH THE EAST PART OF OUR AREA. THE SURFACE LOW WILL WEAKEN AS THE UPPER LOW CENTER NOW OVER THE ROCKIES SWEEPS ACROSS THE PLAINS INDUCING A STRONGER SURFACE LOW TO OUR SOUTHWEST. IN THE INTERIM THE INVERTED TROUGH WILL REMAIN ROUGHLY STATIONARY OVER OUR EASTERN AREA. CURRENT WSR-88D LOOP IS SHOWING SHOWERS FORMING ALONG THE MISSOURI RIVER AND FILLING IN ALONG THE TROUGH IN THE EAST. CURRENT LAPS ANALYSIS DEPICTS CAPE VALUES OVER 5K J/KG IN SOUTHEAST SOUTH DAKOTA. 30 KT LOW LEVEL JET IS PUSHING INTO THE SOUTH EAST PART OF THE STATE BRINGING FAIRLY STRONG WARM ADVECTION TO THE EAST. COLD ADVECTION IN THE MID LEVELS HAS STARTED IN THE WEST PART OF THE CWA. EXPECT THUNDERSTORMS TO FORM AND DRIFT ALONG BOUNDARY IN EASTERN PART OF THE STATE. CURRENT FLASH FLOOD GUIDANCE VALUES ARE QUITE LOW SO WILL ISSUE A FLASH FLOOD WATCH WITH THIS PACKAGE FOR THE EASTERN PART OF THE CWA FOR TONIGHT. RAIN WILL CONTINUE ALONG INVERTED TROUGH THROUGH TOMORROW UNTIL UPPER LOW PUSHES THROUGH WITH SURFACE LOW CAPTURED IN ITS CIRCULATION. TEMPERATURES WILL BE MODIFIED BECAUSE OF THE RAIN BUT MOS SEEMS TO HAVE A REASONABLE HANDLE ON THIS. .EXTENDED FORECAST DISCUSSION... EXTENDED MODELS ARE NOT IN VERY GOOD AGREEMENT THIS AFTERNOON. AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE...I HAVE DECIDED TO GO WITH THE A BLEND OF THE MRF AND ECMWF FOR THE FORECAST PACKAGE. SOME RIDGING WILL BEGIN IN THE ZONAL FLOW OVER THE STATE BY TUESDAY. WEAK SHORT WAVES WILL MOVE WITH THIS UPPER FLOW SUNDAY THROUGH WEDNESDAY. THE TIMING OF THESE SHORT WAVES STILL REMAINS TRICKY. NEVER-THE-LESS THE CHANCE OF SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS TIME. THE MRF MOS TEMPERATURES LOOKS TO BE ON THE COOL SIDE DO TO THE LACK OF DEVELOPING THE EXPECTED RIDGE. THEREFORE WILL DO SOME ADJUSTING TO THE TEMPS MAINLY TOWARD THE END OF THE FORECAST PERIOD. .ABR...FLASH FLOOD WATCH EASTERN CWA. KEEFE/SALMONS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:05 PM CDT | Tornado Warning | ABR | Big Stone | 25 min |
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 27 min |
| Jun 12, 7:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 42 min |
| Jun 13, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Jun 13, 2:17 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| Jun 13, 3:15 AM CDT | Flash Flood Warning | ABR | Clark, Deuel, Hamlin | 6 hr |
| Jun 13, 4:09 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 36 min |
| Jun 13, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 13, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 47 min |
| Jun 13, 5:07 PM CDT | Tornado Warning | ABR | Codington, Hamlin | 38 min |
| Jun 13, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jun 13, 5:41 PM CDT | Tornado Warning | ABR | Codington | 34 min |
| Jun 13, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Day | 56 min |
| Jun 13, 6:17 PM CDT | Tornado Warning | ABR | Day | 28 min |
| Jun 13, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 41 min |
| Jun 13, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 41 min |
| Jun 13, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Day | 14 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.